Utah, 2013

Cold in Utah, December 9, 2013

December 9, 2013 · NWS SLC · 1 event in 1 county or zone

Following a deep winter storm, very cold temperatures settled into Utah. Some property damage was reported due to these temperatures, primarily across the northern Wasatch Front.

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Following a deep winter storm, very cold temperatures settled into Utah. Some property damage was reported due to these temperatures, primarily across the northern Wasatch Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 8, 9:47 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 8, 9:47 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
947 PM MST SUN DEC 8 2013

.SYNOPSIS...A WEAK BUT COLD WEATHER DISTURBANCE WILL CROSS
NORTHERN UTAH TONIGHT. HIGH PRESSURE ALOFT ALONG THE WEST COAST
WILL MAINTAIN A STABLE NORTHWEST FLOW ACROSS THE GREAT BASIN
THROUGH WEDNESDAY. THE HIGH WILL SHIFT INLAND THURSDAY.

&&

.DISCUSSION...A WEAK BUT COLD SHORT WAVE IS DROPPING INTO NRN UT
THIS EVE DOWN THE WESTERN SIDE OF A LARGE COLD UPPER TROF THAT
EXTENDS FROM THE GREAT LAKES TO THE NRN ROCKIES.

THIS FEATURE HAS SPREAD CLOUDS ACROSS THE NRN 2/3 OF THE CWA AND
A LITTLE LIGHT SNOW INTO THE WASATCH FRONT AND ADJACENT MTNS.
EXPECT A LITTLE LIGHT ACCUMULATION FROM THIS WITH NOT MUCH MORE
THAN AN INCH IN ANY GIVEN LOCATION. THIS SHOULD BE ENDING FROM THE
NORTH AFTER MIDNIGHT WITH IT PRETTY MUCH ALL OVER WITH BY SUNRISE.

THIS TIMING WOULD RESULT IN LESS IMPACT FOR THE MORNING COMMUTE
OVER THE PASSES THRU THE WASATCH MTNS AS IT WOULD ALLOW ROAD CREWS
TO ADDRESS ANY ACCUMULATION BEFORE THE COMMUTE BEGINS.
ALSO...EXPECT ONLY MINIMAL AMOUNTS IN WY AND IN THE MTN VALLEYS
AND ONLY MINOR IMPACTS AS A RESULT. SO HAVE CANCELLED THE WINTER
WEATHER ADVISORY FOR THE MTNS...MTN VALLEYS AND WY BUT LEFT IT IN
PLACE FOR THE WASATCH FRONT AND CACHE VALLEYS.

THE EARLIER END TIME FOR THE SNOW COULD RESULT IN A BETTER CHANCE
FOR FOG IN THE NORMALLY MORE PRONE LOCATIONS SUCH AS THE CACHE
AND MTN VALLEYS.

THIS WEAK WAVE IS FORECAST TO TIGHTEN THE SURFACE GRADIENT LATER
TONIGHT THRU MON ACROSS THE CWA WITH LOCAL GUSTY DOWNSLOPE WINDS
ACROSS DIXIE...THE UINTA BASIN AND CASTLE COUNTRY.

LOCAL GROUND FOG COULD FORM AROUND ST GEORGE THRU THE EVE BUT
EXPECT ENOUGH VENTILATION AROUND THIS AREA LATER TONIGHT INTO MON
TO PREVENT IT FROM LASTING MUCH PAST MIDNIGHT...EVEN AWAY FROM
THE WINDIER AREAS.

WARM ADVECTION BRINGS SOME ADDITIONAL WEAK LIFT TO THE NRN CWA MON
NIGHT INTO TUE WITH A SMALL THREAT OF PRECIP IN THE MTNS NEAR THE
ID BORDER. THIS MAY HOWEVER KEEP ENOUGH CLOUD COVER ACROSS THE
WASATCH FRONT OVERNIGHT TO PREVENT OUR INVERSIONS FROM BECOMING
TOO STRONG. AN ADDITIONAL WEAK WAVE BRINGS MORE CLOUDINESS TUE
NIGHT BEFORE THE RIDGE ADVANCES INTO THE GREAT BASIN WED INTO THU
AND THE AIRMASS ALOFT WARMS STRONGLY PUTTING A SOLID LID ON THE
COLD VALLEYS.

UPDATED EARLIER TO REMOVE HEADLINES AND ADJUST POPS AND WEATHER
FOR THE NORTH. ALSO LOWERED MIN TEMPS TONIGHT AS SOME AREAS WERE
ALREADY APPROACHING FORECAST OVERNIGHT LOWS. NO ADDITIONAL UPDATES
PLANNED.

&&

.AVIATION...VFR CONDITIONS WILL DETERIORATE TO MVFR IN LIGHT SNOW
AT THE SLC TERMINAL AFTER 05Z WITH OCCASIONAL IFR CONDITIONS IN
MODERATE SNOW. VFR CONDITIONS SHOULD RETURN AFTER ABOUT 10Z WITH A
20 PERCENT CHANCE OF MVFR CIGS LASTING UNTIL 12Z. AROUND 1 INCH
OF SNOW IS POSSIBLE ON UNTREATED SURFACES. LIGHT SOUTHEAST OR
LIGHT AND VARIABLE WINDS WILL SHIFT TO NORTHERLY AROUND 06-07Z
THEN PREVAIL OUT OF THE NORTH INTO MON MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 9 AM MST MONDAY FOR UTZ001>003.

WY...NONE.
&&

WILENSKY/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFDFAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 8, 3:42 PM MST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MST SUN DEC 8 2013

UTZ001>016-019>021-517-518-WYZ021-091300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
342 PM MST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK BUT COLD WEATHER SYSTEM WILL BRING LIGHT SNOW ACCUMULATION
TO PORTIONS OF THE NORTHERN OUTLOOK AREA TONIGHT INCLUDING THE
WASATCH FRONT. THIS SNOW WILL CREATE LOCAL TRAVEL IMPACTS WHERE
ANY ACCUMULATION OCCURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCAL LIGHT SNOW ACCUMULATION COULD IMPACT THE MONDAY MORNING
COMMUTE ALONG THE WASATCH FRONT AS WELL AS ALONG ROUTES THROUGH
THE NORTHERN MOUNTAINS SUCH AS SARDINE SUMMIT ON US-89 AND
PARLEYS CANYON ON I-80.

COLD TEMPERATURES WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH
AT LEAST THE MIDDLE OF THE WEEK...THEN SLOWLY MODIFY TOWARDS THE
END OF THE WEEK.

STRONG VALLEY INVERSIONS WILL DEVELOP THROUGH MID WEEK AND WILL
LIKELY PERSIST INTO THE WEEKEND. THIS WILL RESULT IN A RAPID
BUILD UP OF URBAN HAZE ALONG THE WASATCH FRONT. VALLEY FOG WILL
ALSO BECOME MORE WIDESPREAD ACROSS THE REGION THROUGH THE END OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Dec 8, 7:34 PM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
734 PM MST SUN DEC 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     NON-TSTM WND GST SNOWBASIN               41.20N 111.88W
12/07/2013  M59 MPH          WEBER              UT   MESONET

            OGDEN PEAK - 9570 FT

0800 AM     NON-TSTM WND GST ALTA                    40.57N 111.64W
12/07/2013  M65 MPH          SALT LAKE          UT   MESONET

            CENTRAL WASATCH PEAKS - 11066 FT

0307 AM     NON-TSTM WND GST RANDOLPH                41.63N 111.41W
12/08/2013  M73 MPH          CACHE              UT   MESONET

            RED SPUR - 8872 FT

0630 AM     SNOW             BRIGHAM CITY            41.53N 112.00W
12/08/2013  M7.0 INCH        BOX ELDER          UT   TRAINED SPOTTER

0700 AM     SNOW             NORTH OGDEN             41.29N 111.96W
12/08/2013  M6.0 INCH        WEBER              UT   TRAINED SPOTTER

0700 AM     SNOW             OAK CITY                39.37N 112.33W
12/08/2013  M4.5 INCH        MILLARD            UT   TRAINED SPOTTER

0700 AM     SNOW             BOULDER                 37.95N 111.43W
12/08/2013  M4.5 INCH                                TRAINED SPOTTER

0800 AM     SNOW             THATCHER                41.69N 112.27W
12/07/2013  M4.5 INCH        BOX ELDER          UT   TRAINED SPOTTER

0845 AM     SNOW             ROY                     41.18N 112.04W
12/07/2013  M5.5 INCH        WEBER              UT   TRAINED SPOTTER

0941 AM     SNOW             ALPINE                  40.47N 111.83W
12/08/2013  M8.5 INCH        UTAH               UT   NWS EMPLOYEE

1246 PM     SNOW             HERRIMAN                40.51N 112.03W
12/07/2013  M3.0 INCH        SALT LAKE          UT   PUBLIC

0150 PM     SNOW             CLINTON                 41.14N 112.05W
12/07/2013  M3.0 INCH        DAVIS              UT   PUBLIC

0212 PM     SNOW             OGDEN                   41.22N 111.97W
12/07/2013  M3.0 INCH        WEBER              UT   PUBLIC

0239 PM     SNOW             NEPHI                   39.71N 111.84W
12/07/2013  M4.0 INCH        JUAB               UT   DEPT OF HIGHWAY

0445 PM     SNOW             PARK CITY               40.66N 111.57W
12/08/2013  M5.0 INCH        SUMMIT             UT   TRAINED SPOTTER

            THE CANYONS - 8800 FT

0430 PM     SNOW             SPRINGDELL              40.33N 111.63W
12/08/2013  M18.0 INCH       UTAH               UT   TRAINED SPOTTER

            PROVO CANYON - 6100 FT

0420 PM     SNOW             POWDER MTN              41.36N 111.71W
12/08/2013  M6.0 INCH        WEBER              UT   OFFICIAL NWS OB

            POWDER MOUNTAIN - 0 FT

0345 PM     SNOW             PARK CITY               40.61N 111.54W
12/08/2013  M4.0 INCH        SUMMIT             UT   TRAINED SPOTTER

            PARK CITY SUMMIT - 9300 FT

0430 PM     SNOW             ALTA                    40.58N 111.64W
12/08/2013  M9.0 INCH        SALT LAKE          UT   MESONET

            ALTA - COLLINS - 9662 FT

0520 PM     SNOW             SNOWBASIN               41.20N 111.86W
12/08/2013  M18.0 INCH       WEBER              UT   TRAINED SPOTTER

            SNOWBASIN MID BOWL - 7402 FT

0442 PM     SNOW             BRIGHTON                40.62N 111.59W
12/08/2013  M4.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            SOLITUDE - 8200 FT

0458 PM     SNOW             NEW HARMONY             37.48N 113.31W
12/07/2013  M10.0 INCH       WASHINGTON         UT   PUBLIC

0446 PM     SNOW             BRIGHTON                40.64N 111.64W
12/08/2013  M6.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            BIG COTTONWOOD SPRUCES - 7402 FT

0500 PM     SNOW             KANAB                   37.52N 111.99W
12/07/2013  M3.5 INCH        KANE               UT   COOP OBSERVER

0500 PM     SNOW             LAYTON                  41.10N 112.00W
12/07/2013  M5.5 INCH        DAVIS              UT   COOP OBSERVER

0500 PM     SNOW             WELLINGTON              39.54N 110.69W
12/07/2013  M2.5 INCH        CARBON             UT   COOP OBSERVER

0510 PM     SNOW             RICHFIELD               38.77N 112.08W
12/07/2013  M2.0 INCH        SEVIER             UT   PUBLIC

0535 PM     SNOW             BRIGHTON                40.59N 111.58W
12/08/2013  M9.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            BRIGHTON CREST - 9500 FT

0542 PM     SNOW             PARAGONAH               37.89N 112.78W
12/07/2013  M17.0 INCH       IRON               UT   PUBLIC

0554 PM     SNOW             ALTON                   37.52N 112.66W
12/07/2013  M16.0 INCH       KANE               UT   COOP OBSERVER

0613 PM     SNOW             ZION NP                 37.21N 112.98W
12/07/2013  M8.5 INCH        WASHINGTON         UT   COOP OBSERVER

1131 AM     SNOW             SYRACUSE                41.09N 112.05W
12/08/2013  M8.2 INCH        DAVIS              UT   NWS EMPLOYEE

0651 PM     SNOW             HEBER CITY              40.51N 111.41W
12/07/2013  M8.0 INCH        WASATCH            UT   PUBLIC

0912 AM     SNOW             UINTAH                  41.16N 111.95W
12/08/2013  M7.5 INCH        WEBER              UT   NWS EMPLOYEE

0820 AM     SNOW             OGDEN                   41.25N 111.94W
12/08/2013  M7.7 INCH        WEBER              UT   TRAINED SPOTTER

0448 AM     SNOW             BOUNTIFUL               40.90N 111.85W
12/08/2013  M12.2 INCH       DAVIS              UT   NWS EMPLOYEE

0832 PM     SNOW             IVINS                   37.17N 113.68W
12/07/2013  M8.0 INCH        WASHINGTON         UT   PUBLIC

0832 PM     SNOW             PLEASANT VIEW           41.32N 111.99W
12/07/2013  M6.0 INCH        WEBER              UT   PUBLIC

0842 PM     SNOW             DRAPER                  40.52N 111.89W
12/07/2013  M4.0 INCH        SALT LAKE          UT   NWS EMPLOYEE

0932 PM     SNOW             ENOCH                   37.77N 113.02W
12/07/2013  M2.0 INCH        IRON               UT   PUBLIC

0932 PM     SNOW             PRICE                   39.60N 110.81W
12/07/2013  M2.0 INCH        CARBON             UT   PUBLIC

0932 PM     SNOW             LA VERKIN               37.20N 113.27W
12/07/2013  M7.0 INCH        WASHINGTON         UT   PUBLIC

0948 PM     SNOW             BIG WATER               37.08N 111.66W
12/07/2013  M4.0 INCH        KANE               UT   TRAINED SPOTTER

0923 AM     SNOW             SALT LAKE CITY          40.79N 111.87W
12/08/2013  M6.0 INCH        SALT LAKE          UT   NWS EMPLOYEE

1026 PM     SNOW             UNIV OF UTAH            40.78N 111.83W
12/07/2013  M4.5 INCH        SALT LAKE          UT   TRAINED SPOTTER

1052 PM     SNOW             KANAB                   37.05N 112.53W
12/07/2013  M10.0 INCH       KANE               UT   UTILITY COMPANY

1052 AM     SNOW             SALT LAKE CITY          40.77N 111.95W
12/08/2013  M3.1 INCH        SALT LAKE          UT   MESONET

1246 PM     SNOW             CENTERVILLE             40.91N 111.87W
12/08/2013  M7.5 INCH        DAVIS              UT   TRAINED SPOTTER

1027 AM     SNOW             SOUTH SALT LAKE         40.70N 111.87W
12/08/2013  M6.0 INCH        SALT LAKE          UT   NWS EMPLOYEE

1203 AM     SNOW             HIGHLAND                40.45N 111.77W
12/08/2013  M5.0 INCH        UTAH               UT   PUBLIC

0222 AM     SNOW             SANDY                   40.57N 111.85W
12/08/2013  M6.0 INCH        SALT LAKE          UT   PUBLIC

0500 AM     SNOW             HEBER CITY              40.40N 111.53W
12/08/2013  M12.0 INCH       WASATCH            UT   COOP OBSERVER

0500 AM     SNOW             BULLFROG                37.53N 110.72W
12/08/2013  M2.0 INCH        KANE               UT   COOP OBSERVER

0500 AM     SNOW             GRANTSVILLE             40.60N 112.51W
12/08/2013  M2.3 INCH        TOOELE             UT   COOP OBSERVER

0500 AM     SNOW             PANGUITCH               37.82N 112.44W
12/08/2013  M3.0 INCH                                COOP OBSERVER

0500 AM     SNOW             HELPER                  39.73N 110.87W
12/08/2013  M2.0 INCH        CARBON             UT   COOP OBSERVER

0559 AM     SNOW             ALTA                    40.57N 111.65W
12/08/2013  M10.0 INCH       SALT LAKE          UT   TRAINED SPOTTER

            SNOWBIRD - 8100 FT

0700 AM     SNOW             MAGNA                   40.71N 112.11W
12/08/2013  M12.2 INCH       SALT LAKE          UT   TRAINED SPOTTER

0700 AM     SNOW             MAGNA                   40.70N 112.11W
12/08/2013  M9.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

0700 AM     SNOW             SUGARHOUSE              40.74N 111.87W
12/08/2013  M4.6 INCH        SALT LAKE          UT   TRAINED SPOTTER

0700 AM     SNOW             COTTONWOOD HGTS         40.59N 111.79W
12/08/2013  M5.9 INCH        SALT LAKE          UT   TRAINED SPOTTER

0700 AM     SNOW             TAYLORSVILLE            40.65N 111.96W
12/08/2013  M8.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

0700 AM     SNOW             BOTHWELL                41.73N 112.25W
12/08/2013  M3.0 INCH        BOX ELDER          UT   TRAINED SPOTTER

0700 AM     SNOW             WEST HAVEN              41.18N 112.09W
12/08/2013  M5.0 INCH        WEBER              UT   TRAINED SPOTTER

0700 AM     SNOW             LEHI                    40.43N 111.84W
12/08/2013  M4.5 INCH        UTAH               UT   TRAINED SPOTTER

0700 AM     SNOW             WEST WEBER              41.24N 112.06W
12/08/2013  M5.6 INCH        WEBER              UT   TRAINED SPOTTER

0700 AM     SNOW             DRAPER                  40.51N 111.90W
12/08/2013  M2.1 INCH        SALT LAKE          UT   TRAINED SPOTTER

0720 AM     SNOW             RIVER HGTS              41.73N 111.80W
12/08/2013  M2.8 INCH        CACHE              UT   TRAINED SPOTTER

0729 AM     SNOW             KEARNS                  40.66N 112.00W
12/08/2013  M6.0 INCH        SALT LAKE          UT   PUBLIC

0729 AM     SNOW             EAST MILLCREEK          40.69N 111.79W
12/08/2013  M8.5 INCH        SALT LAKE          UT   NWS EMPLOYEE

0742 AM     SNOW             SANDY                   40.61N 111.88W
12/08/2013  M4.8 INCH        SALT LAKE          UT   NWS EMPLOYEE

0800 AM     SNOW             NORTH LOGAN             41.77N 111.80W
12/08/2013  M2.5 INCH        CACHE              UT   TRAINED SPOTTER

0800 AM     SNOW             FARMINGTON              40.99N 111.93W
12/08/2013  M8.1 INCH        DAVIS              UT   TRAINED SPOTTER

0800 AM     SNOW             GRAFTON                 37.10N 113.13W
12/08/2013  M8.5 INCH        WASHINGTON         UT   TRAINED SPOTTER

0800 AM     SNOW             HURRICANE               37.17N 113.30W
12/08/2013  M5.5 INCH        WASHINGTON         UT   TRAINED SPOTTER

0800 AM     SNOW             ST GEORGE               37.13N 113.62W
12/08/2013  M4.8 INCH        WASHINGTON         UT   TRAINED SPOTTER

0800 AM     SNOW             SPRINGDALE              37.18N 113.01W
12/08/2013  M13.0 INCH       WASHINGTON         UT   TRAINED SPOTTER

0830 AM     SNOW             VAL VERDA               40.86N 111.87W
12/08/2013  M9.8 INCH        DAVIS              UT   TRAINED SPOTTER

0840 AM     SNOW             WEST VALLEY CITY        40.68N 111.96W
12/08/2013  M6.4 INCH        SALT LAKE          UT   TRAINED SPOTTER

0900 AM     SNOW             HOLLADAY                40.67N 111.83W
12/08/2013  M5.3 INCH        SALT LAKE          UT   TRAINED SPOTTER

0912 AM     SNOW             FRUIT HEIGHTS           41.03N 111.90W
12/08/2013  M9.0 INCH        DAVIS              UT   TRAINED SPOTTER

0915 AM     SNOW             ST GEORGE               37.08N 113.59W
12/08/2013  M6.0 INCH        WASHINGTON         UT   TRAINED SPOTTER

0430 PM     SNOW             ALTA                    40.59N 111.64W
12/08/2013  M10.0 INCH       SALT LAKE          UT   TRAINED SPOTTER

            ALTA UDOT - 8799 FT

&&

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Wasatch Front

When
December 9, 12:00 AM MST to 12:00 PM MST
Where
Northern Wasatch Front forecast zone
Property damage
$40,000
Reported by
Broadcast Media

Lows near or below zero degrees Fahrenheit were common across the northern Wasatch Front, and freezing pipes and sprinkler systems caused flood damage in a couple different buildings. An overhead sprinkler froze at the Farmington courthouse, damaging the clerical area, including computers and copier machines. In Ogden, the Shepherd Union Building at Weber State University experienced flood damage after a portion of the fire sprinkler system froze. The broken pipe caused a section of ceiling to collapse above one of the student lounges, damaging some furniture and parts of the campus store. Other issues caused by cold across the area included school buses being unable to start, and the closure of Highland Junior High School in Ogden when the temperatures froze a boiler coil, disabling the heating system.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489444.